?

Log in

No account? Create an account
More about Thyroids - helen-louise
baratron
baratron
More about Thyroids
Have spoken to doctor now, and am starting on 25 mcg (or μg) of thyroxine imminently.

It's all fun when you're as broken as me. They've been rather leery about assuming that I'm hypothyroid over the more than 5 years in which I've exhibited raised TSH because even though I have all the symptoms bar one, they're rather vague symptoms: physical exhaustion, mental fatigue, putting on weight, not being able to lose weight, water retention, feeling cold all the time, dry skin, hair falling out. I'm also on a medication that can cause artificially raised TSH (carbamazepine).
[Yes, carbamazepine, just like its friend venlafaxine, Is Evil. Try looking it up sometime for the number of interactions with other drugs and supplements that it has. It's quite terrifying (especially the part where you have to be on two forms of contraception because you can't rely on hormonal contraception while on it, and it causes birth defects). It's because it's a cytochrome P450 inducer, and that's one of the major oxidative enzymes. It was carbamazepine that knocked out my vitamin D level, I'm sure of it. Most anticonvulsants can do it. Problem is, there isn't much else used here for bipolar II, and valproate is worse. And honestly, I look back over how ill I was Before Carbamazepine, and how ill I've been Since Carbamazepine, and it's very obviously making a difference.]
Anyway. Apparently I've now had enough blood tests to exclude pretty much anything else that could be causing the symptoms AND have hit the magic threshold, I'm going to try thyroxine. The worst thing about going on thyroxine is that I am going to have to, finally, after years of resisting because it makes me feel too broken, set up an app on my phone with dozens of alarms to tell me to take pills at different times of day. (I have the app already, don't need recommendations, thanks). Thyroxine has to be taken 4 hours before vitamin pills containing calcium or iron (which is every vitamin I own), and I think before CQ-10, but there's no way on earth that I can be conscious for 4 hours without my vitamins. I kinda rely on them to wake me up. So I'm probably going to have to set an alarm to wake me up to take the thyroxine, then wake up again four hours later to eat and take vitamins. ARGH! And I already have a venlafaxine alarm because the 37.5 mg tablets don't come in extended release in this country...

Look, I know it could be worse. It's not even first-world problems - there are plenty of first-world countries where it would cost me more than a total of £104 a year for every medication I take. (I believe that if I need to continue on thyroxine for life, then I'd get a medical exemption certificate and would never have to pay for any prescription ever again, but I'm not sure how bad one's hypothyroidism needs to be to qualify for that, the website is rather unclear). HIV only a few years ago involved well over 20 pills a day just for that, many of which had to be taken at fixed intervals apart from each other. So does cystic fibrosis - and that comes with a death sentence if you don't get a lung transplant before a certain age. Being on thyroxine and having to time my meds? Not the end of the world, and it's very likely to make me better. It's just... one more thing to make me feel weird/broken.

Also, soya is supposed to be Bad For Thyroids, but I can't possibly do without it given that the other major source of vegan protein is wheat gluten, and I get a bad stomach if I eat too much wheat. (Although the coeliac test was negative... although apparently it's only 60% accurate anyway. So, uh, why even bother with it?). Pulses are great, but the actual amount needed to get anything approaching 70 g of protein per day? I would be farting til kingdom come! Nuts are great, but high in fat... If my thyroid really is going to be a problem, at some point I might have to make a Very Difficult Decision about my diet: although given that I react badly to dairy and egg it might turn out that I can't tolerate meat anyway. Apparently, weird sensitivities are all part of chronic fatigue syndrome. Fun! Sigh.

Tags: , , , , ,
Current Mood: indescribable indescribable

8 comments or Leave a comment
Comments
(Deleted comment)
lilairen From: lilairen Date: 20th February 2013 02:54 (UTC) (Link)
I actually take my thyroxine just before bed - my doctor recommended it. It's supposed to be an empty stomach med, though, which means I have to have my dinner reliably on time, which is sometimes hard, and I eat slow...
baratron From: baratron Date: 21st February 2013 03:21 (UTC) (Link)
Unfortunately, that wouldn't work for me, because I have to have chocolate milk immediately before bed. Otherwise I'm either too hungry to sleep, or I don't wake up in the morning (some sort of blood sugar issue, I think). The chocolate milk contains both soya and calcium, so would be out for two reasons even if thyroxine didn't want to be taken on an empty stomach!
From: hatter Date: 20th February 2013 19:39 (UTC) (Link)
You never know, with the thyroxine you might not actually need the vitamins to keep you conscious after you wake up. Just one of the many, many possible outcomes of juggling your meds, of course.


the hatter
baratron From: baratron Date: 21st February 2013 03:24 (UTC) (Link)
Good point.
artremis From: artremis Date: 20th February 2013 23:05 (UTC) (Link)
really hoping it's helpful (it has been for omangel)

This is prolly a silly question but is there a reason you can't take the thyroxine 4 hours after the vitamins?
baratron From: baratron Date: 21st February 2013 03:20 (UTC) (Link)
It's not a silly question, but thyroxine needs to be taken on an empty stomach, and I have to split my vitamins into two doses because taking too much calcium at once can cause kidney stones. Thyroxine also has to be taken some time away from soya products, and an awful lot of what I eat or drink contains soya in some form. So it's really difficult to juggle. Especially considering that I have completely chaotic sleep patterns and can't predict what time I'll get up on any given day.

Theoretically, if the thyroxine works, I won't be so exhausted any more and won't have completely chaotic sleep patterns either - so it should become less of a problem over time. hatter makes a good point! But for now it's all very argh.
nitoda From: nitoda Date: 21st February 2013 17:01 (UTC) (Link)
Chronic fatigue causes all kinds of weird sensitivities IME - but the good news is the when the chronic fatigue is vanquished the sensitivities are gone too. Sometimes. ;-). Hope the thyroxine works to irove your energy levels!
8 comments or Leave a comment